|Why change HIV drug regimen?
Sep 10, 2006
I am coinfected HIV/HCV. I have been on a combo of Truvada and Viracept. I have remained undetectable and my CD4 count keeps getting better(it's at 701 now). My HCV numbers are kind of a mystery to me. Test results read like this: HCV RNA(IU/ML) <50 and LOG IU/ML<1.70 . My Alkaline Phosphatease is 150U/L, AST and ALT are 56U/L...all a bit elevated. All of that considered, why would my new MD be seriously considering changing my drug regimen? Would it be detrimental to my health to stay with this one? Maybe a once a day tx is a possibility, but it seeems odd to fix something that seems to me to work so well.
| Response from Dr. Pierone
The hepatitis C viral levels are undetectable so that is very good news. In some cases the immune system is able to bring HCV infection under control without medication and it looks like this applies to your situation.
There are several reasons that one should consider changing antiretroviral therapy.
The first reason for a therapeutic change would be to deal with virologic failure and drug resistance. The second most common reason to change would be to address medication-related adverse effects. If a medication produces intractable nausea, then it is time to change (even if the viral load is undetectable). Another reason to change a regimen is to prevent potential future problems. For example, there is mounting evidence that protease inhibitors lead to a higher risk of heart attacks than NNRTIs. So some clinicians will recommend a PI switch to an NNRTI with this as part of the rationale. The final reason for a switch is convenience. Some of the newer combinations offer fewer pills and once daily dosing.
However, for anyone who has controlled viral replication, feels well, and has stable or improving CD4+ lymphocyte counts, a switch of therapy may be problematic. The main consideration is not development of virologic failure and drug resistance as many people think. Most switches involve the change of a single agent with similar potency to the drug being replaced; hence virologic control is typically maintained. But the new agent may produce side effects that were not present with the prior regimen. Probably the most common example of this would be a switch to Sustiva from Viracept. In your case this would offer the potential to be on Atripla (Truvada and Sustiva in one tablet) as a one pill, once daily regimen. But the majority of people starting Sustiva have to work through neurocognitive side effects and vivid dreams. These adverse effects tend to dissipate over time, but not always. So the decision to change therapy is a judgment call because of the inherent uncertainty of how the new regimen will work out. So it makes sense to initiate a dialogue with your new clinician about she has in mind, the rationale, and the pros and cons. Then armed with this information you can decide if the change seems worthwhile to you.
Thanks for posting and best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Night Sweats After Oral Sex Hooker Does It Mean I Have HIV
- Rash After Blowjob Worried I Have HIV
- Sore On Tongue After Swallowing Precum What Are The Chances Of HIV
- White Bumps After Touching Anus Worried I Have HIV
- Can You Get Genital Warts In Your Mouth?
- Is Hpv Tested For When Donating Blood?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.